Hail, Cheyenne
- When
- May 12, 4:45 PM MST
- Where
- Cheyenne County, 9 mi SE of Kit Carson
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.667, -102.667
Thunderstorms developed over several hours across southern Cheyenne County Colorado along a surface boundary and moved into portions of west-central Kansas during the evening. Several reports of tornadoes were received from storm spotters and law enforcement, including one tornado which toppled a windmill and pushed over numerous large trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed over several hours across southern Cheyenne County Colorado along a surface boundary and moved into portions of west-central Kansas during the evening. Several reports of tornadoes were received from storm spotters and law enforcement, including one tornado which toppled a windmill and pushed over numerous large trees. Strong thunderstorm winds also accompanied some of the thunderstorms with one downburst, associated with a strong rear-flank downdraft, removing a barn roof. Hail reports between 1 and 3 inches in diameter were common with the storms during the late afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 12, 1:15 PM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT WED MAY 12 2004 .DISCUSSION...THE MAIN FORECASTING CHALLENGES IS THE POSITION AND ENDING TIME OF PRECIPITATION TONIGHT AND TOMORROW. ANOTHER CONCERN IS THE WIND TOMORROW MORNING...WITH THE HIGH PRESSURE MOVING INTO THE AREA. TONIGHT...THE MAIN FOCUS IS ON THE RAIN SHIELD THAT WILL DEVELOP WITH THE SURFACE LOW MOVING ACROSS THE PAN HANDLE OF TEXAS AND OKLAHOMA. THE BEST LOCATION TO RECEIVE RAIN APPEARS TO BE IN SOUTHWEST NEBRASKA. ETA...GFS AND UKMET HAVE PRECIPITATION MOVING ACROSS THE REGION WITH THE HEAVIEST AMOUNTS BEING LONG THE KANSAS AND NEBRASKA BORDER. ETA 310K ISOTROPIC HAS GREAT UPGLIDE...WITH RELATIVE HUMIDITIES REACHING 97%-99% ACROSS THE NORTHERN PART OF THE CWA. ISOTROPIC LIFT DROPS OFF QUICKLY AROUND 12Z. WINDS WILL CONTINUE TO BE BREEZY...WITH THE PRESSURE GRADIENT DEVELOPING BETWEEN THE HIGH PRESSURE MOVING OUT OF MONTANA AND THE LOW PRESSURE SYSTEM. THURSDAY/THURSDAY NIGHT...THE WIND IS THE MAIN CONCERN DURING THE EARLY MORNING HOURS FOR THE EASTERN PART OF THE CWA. COLD AIR WILL SLIDE IN WITH THE HIGH PRESSURE CAUSING A NICE PRESSURE GRADIENT AGAINST THE LOW IN SOUTHEAST KANSAS. THE COLD AIR MOVING IN FROM CANADA WILL CAUSE OUR TEMPERATURE TO BE MUCH COOLER...LOOKING AT HIGHS IN THE MID TO UPPER 40S. PRECIPITATION WILL END AS THE LOW MOVES OFF TO THE EAST NORTHEAST DURING THE DAY. THERE IS A SLIGHT CHANCE OF PRECIPITATION FORMING ALONG THE FRONT RANGE MOVING INTO MY EASTERN COLORADO COUNTIES. HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE AREA...WHICH WILL BRING CLEARING SKIES AND ANOTHER COOL NIGHT. FRIDAY/FRIDAY NIGHT...THE UPPER LEVELS WILL BECOME ZONAL...WITH HIGH PRESSURE DOMINATING THE REGION AT THE SURFACE. ALL OF THE MODELS ARE SHOWING A NICE WARMING TREND ON FRIDAY...AS TEMPERATURES CLIMB BACK TO THE MID 60S. THE HIGH PRESSURE WILL KEEP THE WINDS OUT OF THE SOUTHWEST. LOW TEMPERATURES ON FRIDAY NIGHT WILL BE MILD...BEING AROUND 10 TO 15 DEGREES WARMER THAN THURSDAY NIGHT. IN THE EXTENDED PERIOD DAYS 4 THROUGH 7 (SATURDAY THROUGH WEDNESDAY)...UPPER FLOW BECOMES MORE ZONAL LATE WEEKEND INTO THE MIDDLE OF NEXT WEEK WITH MEAGER DYNAMICS AND MOISTURE AVAILABLE. WILL KEEP THE EXTENDED FORECAST PERIOD DRY WITH PARTLY CLOUDY SKIES. LATEST GFS AND ECMWF MODEL RUNS SHOW A TROUGH PASSING TO OUR NORTH ON TUESDAY BUT WITH NO GULF OF MEXICO MOISTURE RETURN. WILL KEEP HIGH TEMPERATURES MONDAY THROUGH WEDNESDAY IN THE MIDDLE 70S TO AROUND 80 WHILE OVERNIGHT LOW TEMPERATURES WILL BE IN THE 40S. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && SMITH/LAMMERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT WED MAY 12 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS EASTERN COLORADO AND NORTHWEST KANSAS. SOME OF THESE STORMS MAY BECOME SEVERE DURING THE EARLY EVENING. THE MAIN THREAT WILL BE NEAR AND SOUTH OF HIGHWAY 40 FROM CHEYENNE WELLS TO RUSSELL SPRINGS TO GOVE. WIND PROFILES WILL BE VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO BE SOME RISK OF TORNADOES FOR A BREIF TIME THIS EVENING. THE LIMITING FACTORS ARE MARGINAL INSTABILITY AND RELATIVELY HIGH CLOUD BASES. IF STORMS CAN SURVIVE THROUGH LATE EVENING...THEY WILL ENCOUNTER CONDITIONS SLIGHTLY MORE FAVORABLE FOR TORNADOES...ESPECIALLY FROM GREELEY COUNTY TO GOVE COUNTY IN KANSAS. THE SEVERE THREAT WILL DIMINISH AFTER 10 PM MDT (11 PM CDT). ELSEWHERE...STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING AND SMALL HAIL NEAR AND NORTH OF INTERSTATE 70 OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON...BUT NO SEVERE WEATHER IS EXPECTED. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER 2 PM MDT (3 PM CDT). BURKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 535 PM MDT WED MAY 12 2004 COZ091-092-KSZ013-014-027-028-041-042-130500- CHEYENNE CO-GREELEY-KIT CARSON-LOGAN-SHERMAN-THOMAS-WALLACE-WICHITA- 535 PM MDT (635 PM CDT) WED MAY 12 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF THE TRISTATE AREA THROUGH 11 PM MDT (MIDNIGHT CDT)... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE THIS EVENING FROM 535 PM MDT (635 PM CDT) UNTIL 11 PM MDT (MIDNIGHT CDT). THE SEVERE THUNDERSTORM WATCH INCLUDES KIT CARSON AND CHEYENNE COUNTIES IN COLORADO. IN KANSAS THE COUNTIES INCLUDE SHERMAN... THOMAS...WALLACE...LOGAN...GREELEY AND WICHITA. HAIL UP TO ONE AND A HALF INCHES IN DIAMETER...WIND GUSTS TO 65 MPH ...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. RJC
The national radar mosaic for the moment the first event began.
8 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
Brief touchdown over open fields observed by storm chaser. No known damage.
Brief touchdown over open fields observed by law enforcement. No known damage.
Hail covered the ground 1 inch deep.
Trees flattened and a windmill destroyed.
Barn roof blown off to east of structure. Not observed at time of incident. Damage likely caused by strong Rear Flank Downdraft based on radar signature. Time estimated at 750 pm MDT based on radar archive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402494, 5402495, 5402502, 5402503, 5402496, 5402497, 5402498, 5402499, 5402500, 5402504, 5402579, 5402501.